Missouri, 2019

Flooding in Missouri, January 23, 2019

January 23, 2019 · NWS SGF · 3 events in 3 counties and zones

A low pressure system that developed over along the lee slopes of the southern Rockies on the 21st pushed a cold front across the region on the afternoon and evening of 22nd. This caused rainfall which developed ahead of the cold front to change over to freezing rain, sleet and snow during the late afternoon and evening of the 22nd before ending on the early morning of the 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A low pressure system that developed over along the lee slopes of the southern Rockies on the 21st pushed a cold front across the region on the afternoon and evening of 22nd. This caused rainfall which developed ahead of the cold front to change over to freezing rain, sleet and snow during the late afternoon and evening of the 22nd before ending on the early morning of the 23rd. Rainfall accumulations up to an inch and a half ahead of the front led to the flooding of a few low water crossings over south central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 23, 2:23 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Jan 23, 2:23 AM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
223 AM CST Wed Jan 23 2019

.SYNOPSIS...
Issued at 223 AM CST Wed Jan 23 2019

Water vapor imagery and regional radar loop show the upper low
over northwest Missouri early this morning. The surface low was
located over east central MO with a cold front extending south
from the low over the eastern Ozarks. It has been an interesting
precipitation event over the past few hours. Here at SGF
precipitation was rain until temperatures dropped to around 32
degrees and sleet mixed in with the rain. Shortly thereafter, it
changed to all snow. Cloud tops on IR satellite confirm the
presence of some cloud ice on the back edge of the heavier
precipitation which has aided in the light snow (0.2 at SGF at 2
AM) instead of freezing rain. Not finding any reports or
observations of freezing drizzle west of here in the area without
cloud ice with ceilings around 1500 feet and a visibility of 8
miles at JLN. However a check on webcams show wet pavements over
there and temperatures dropping into the mid 20s on the way to low
20s, so there will be a flash freeze potential on wet untreated
pavements. We have messaged this in social media and on our
website.

Main concern for the remainder of the night will be the flash
freeze potential and some wintery precipitation through around 14z
out east.

The focus in the longer term will be with temperatures as another
arctic blast arrives Thursday night.

&&

.SHORT TERM...(Today and tonight)
Issued at 223 AM CST Wed Jan 23 2019

For the rest of the overnight, will continue to see temperatures
drop from west to east as the front shifts east of the area.
Majority of the precipitation will be rain as it will occur ahead
of the 32 degree F surface line. The warm layer aloft erodes
fairly quickly behind the surface front as we witnessed here at
the NWS office earlier, so the precipitation type after the
freezing line pushes through will mainly be dependent on if there
is still cloud ice. Cloud ice present would give more of a snow
chance than freezing rain/drizzle. We are still going with a mix
through the overnight and into the first few hours of daylight out
east. Our advisory continues through 6 am for everyone and will
likely need to make adjustments later by removing some western
counties and possibly adding some eastern ones, depending on how
this evolves in the next couple hours.

As mentioned above, wet untreated pavements will have the
potential of flash freezing as temperatures dip into the 20s, so
there will likely be some black ice, especially in the western
half of the CWA by daybreak.

Clouds should begin to clear from west to east during the
afternoon hours with temperatures "warming" into the low to mid
30s. A secondary dry front will push through the area late tonight
and a much colder air mass will begin pushing into the area behind
this front. Lows tonight will be in the low to mid 20s.

.LONG TERM...(Thursday through Tuesday)
Issued at 223 AM CST Wed Jan 23 2019

A cold Arctic air mass will begin pushing into the area on
Thursday and become centered over the region on Thursday night
with some of the coldest air of the Winter season so far. Highs on
Thursday will be in the upper 20s in the north, to around 40 in
the south. By Thursday night, temperatures are expected to dip
into the single digits to around 13 with wind chills in the single
digits above and below zero.

For Friday into Saturday, a couple of disturbance will push
through within the northwest flow aloft. The better chances of
precipitation will be in our northern CWA and points north, with
light snow chances and little accumulation expected.

A more organized system will arrive on Monday into Monday night
and will bring another chance of rain and snow to the area. Ahead
of the front, temperatures are forecast to be in the 40s, but
another shot of very cold air will arrive Monday night with lows
back in the teens.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)

Pilots flying in and out of the southwest Missouri airports can
expect IFR conditions through a good portion of the night.

An upper level storm system was approaching the region from the
west, forcing rain, freezing drizzle, and even some sleet across
the region.

Areas of freezing drizzle could persist into the morning hours of
Wednesday. Ceilings and visibilities will be reduced at times.
You can also expect gusty west northwest winds up to 30 mph.

Flight conditions are expected to improve by mid to late morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory until 6 AM CST early this morning for
     MOZ055>058-066>071-077>082-088>096-101>104.

KS...Winter Weather Advisory until 6 AM CST early this morning for
     KSZ073-097-101.

&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Cramer
Hazardous weather outlook, Jan 23, 3:31 AM CST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
331 AM CST Wed Jan 23 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240945-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
331 AM CST Wed Jan 23 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited excessive cold risk.
  Limited ice accumulation risk.
  Limited snow risk.

DISCUSSION...

  A mix of light snow...sleet and freezing rain will be possible
  on the back edge of the precipitation early this morning, but it
  should clear out of the eastern Ozarks shortly after sunrise.
  Very minor accumulation is expected. Some black ice will also be
  possible on untreated wet roadways as tempertures dip into the
  20s.

  Some wind chills in the teens are expected early this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

  Wind chill values will reach the single digits to around zero
  at times from Thursday night into Saturday morning.

  Brisk winds and wind chills in the single digits may then
  return to the region again early next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Howell

When
January 23, 4:00 AM CST to 10:00 AM CST
Where
Howell County, 1.31 mi ESE of Leota
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.520, -92.010

Missouri Highway 142 was closed due to flooding along the Bennetts River west of Moody.

Flood, Wright

When
January 23, 7:00 AM CST to 12:00 PM CST
Where
Wright County, 4.35 mi NE of Mansfield to 4.31 mi NE of Mansfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.166, -92.526

Route AB was closed in both directions at Wolf Creek with water over the roadway.

Flood, Douglas

When
January 23, 8:00 AM CST to 12:00 PM CST
Where
Douglas County, 1.49 mi SSE of Olathe to 1.55 mi SSE of Olathe
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.010, -92.520

State Highway U was closed due to flooding at Bryant Creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796947, 796948, 796949.